Texas, 2011

Hail in Texas, December 5, 2011

December 5, 2011 · NWS SHV · 2 events in 2 counties and zones

A stationary frontal boundary extended across North Central Louisiana into Southeast Texas during the predawn hours of December 5th. Strong low level moisture was overrunning this frontal boundary across Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A stationary frontal boundary extended across North Central Louisiana into Southeast Texas during the predawn hours of December 5th. Strong low level moisture was overrunning this frontal boundary across Northeast Texas. Meanwhile, a strong subtropical jet was prevalent across the region with embedded disturbances moving into the Lower Mississippi Valley. With rather strong Lapse Rates in place across Northeast Texas, a few strong to severe thunderstorms developed, some of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 4, 9:34 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Dec 4, 9:34 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
934 PM CST SUN DEC 4 2011

.DISCUSSION...

RAIN CONTINUES ACROSS MUCH OF THE AREA THIS EVENING...AS OVERRUNNING
MOISTURE CONTINUES VIA ISENTROPIC LIFTING BEHIND A COLD FRONT
LOCATED JUST EAST OF A MONROE...NATCHITOCHES LINE. THIS FRONT WILL
SHOW LITTLE MOVEMENT OVER THE NEXT 12 HRS...THUS KEEPING POPS HIGH
THROUGH THE NIGHT AS OVERRUNNING CONTINUES. THE UPPER LEVEL JET
PARKED OVER THE AREA IS ALSO ENHANCING THIS ACTIVITY...AS IT
CONTINUE TO PUMP PACIFIC MOISTURE INTO THE AREA. RAINFALL RATES
HAVE BEEN RATHER LIGHT ACROSS THE AREA THIS EVENING...GENERALLY LESS
THAN A TENTH OF AN INCH PER HOUR...WITH ISOLATED AMOUNTS UP TO A
HALF WHERE THUNDERSTORMS HAVE OCCURRED.

A SHORT WAVE CURRENTLY MOVING INTO WEST TEXAS EVENTUALLY WILL MOVE INTO
THE FLOW OF UPPER JET...AND SHOULD ENHANCE MORE CONVECTION
OVERNIGHT AND PROMOTE HEAVIER RAINFALL RATES AS A RESULT. SOME
SITES MAY SEE AN ADDITIONAL INCH ADDED TO THEIR TOTALS BEFORE
DAYBREAK. THE CURRENT FORECAST HANDLES THIS SCENARIO WELL...WITH
CATEGORICAL POPS AREAWIDE. A FLASH FLOOD WATCH WILL CONTINUE FOR
THE AREA TONIGHT...AND TEMPS LOOK TO BE ON TRACK. THUS NO UPDATE
NEEDED THIS EVENING.

ELEVEN

&&

.AVIATION...

WIDESPREAD SHWRS AND A FEW EMBEDDED TSTMS CONTINUE THIS EVENING.
COLD FRONT HAS CLEARED ALL TAF SITES. PRECIP SHOULD CONTINUE TO
SPREAD ACROSS THE AREA. SHORTWAVE TROUGH BEGINNING TO EJECT NE OUT
OF SW TX PER LATEST WV LOOP. THIS COULD LEAD TO SOME ENHANCEMENT IN
THE HEAVIER PRECIP AND AN INCREASE IN THUNDER...PARTICULARLY ALONG
AND JUST SOUTH OF THE I-30 CORRIDOR. THERE COULD BE A FEW BREAKS IN
THE RAIN AT TIMES...BUT -RA WILL LIKELY PREVAIL UNTIL AFTER 05/21Z
AS THE PRECIP BEGINS TO END. CIGS/VSBYS WILL PROBABLY VARY QUITE A
BIT AND MAY DROP INTO THE LIFR CONDITIONS AT TIMES. ANY IMPROVEMENTS
AFTER THE PRECIP ENDS WILL BE SHORT LIVED AS WIDESPREAD IFR
CIGS/VSBYS ARE EXPECTED AGAIN AFTER 06/00Z. /09/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  46  48  40  46  37 / 100 100  30  20  20
MLU  52  52  41  46  38 / 100 100  60  30  30
DEQ  41  46  33  43  30 / 100 100  20  10  10
TXK  41  45  36  44  34 / 100 100  20  10  10
ELD  44  45  37  45  35 / 100 100  30  20  20
TYR  40  45  36  44  34 / 100 100  20  10  10
GGG  43  46  37  45  35 / 100 100  30  10  10
LFK  48  49  41  46  38 / 100 100  40  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

OK...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

&&

11/09
Hazardous weather outlook, Dec 4, 11:56 AM CST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CST SUN DEC 4 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AREAS OF RAIN AND EMBEDDED THUNDERSTORMS...SOME OF WHICH MAY
PRODUCE LOCALLY HEAVY RAINFALL...WILL CONTINUE TO DEVELOP AND
SPREAD NORTHEAST ACROSS THE REGION THIS AFTERNOON AND
TONIGHT...ALONG AND BEHIND A STATIONARY FRONT. AS THESE AREAS OF
RAIN AND EMBEDDED THUNDERSTORMS TRAIN REPEATEDLY OVER THE SAME
AREAS...RAINFALL AMOUNTS OF ONE TO TWO INCHES...WITH ISOLATED
HIGHER AMOUNTS...WILL BE POSSIBLE THROUGH TONIGHT. GIVEN THE NEARLY
SATURATED GROUNDS OVER SOUTHEAST OKLAHOMA AND ADJACENT SECTIONS OF
SOUTHWEST ARKANSAS...LOCALIZED FLOODING WILL BE
POSSIBLE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THIS
AXIS OF POTENTIALLY HEAVY RAINFALL WILL SPREAD SOUTHEAST INTO
EASTERN TEXAS...NORTHWEST LOUISIANA...AND SOUTHCENTRAL ARKANSAS
LATE TONIGHT THROUGH MONDAY MORNING...WHICH COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS...SOME OF WHICH MAY
CONTAIN LOCALLY HEAVY RAINFALL...WILL BE ONGOING ACROSS MUCH OF
THE REGION MONDAY MORNING. THESE AREAS OF RAIN WILL GRADUALLY
SHIFT EAST NORTHEAST ACROSS NORTHCENTRAL LOUISIANA BY MONDAY
AFTERNOON...ENDING THE THREAT FOR LOCALLY HEAVY RAIN AND
LOCALIZED FLOODING. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO
INCHES...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE BEFORE
THE RAIN BEGINS TO DIMINISH AS THE FRONT PUSHES SOUTHEAST OUT OF
THE REGION. TOTAL RAINFALL AMOUNTS OF TWO TO THREE INCHES...WITH
ISOLATED AMOUNTS EXCEEDING FOUR INCHES...WILL BE POSSIBLE BEFORE
THE CONCENTRATED AREAS OF RAIN DIMINISH MONDAY AFTERNOON.
SCATTERED AREAS OF LIGHT RAIN WILL LINGER THROUGH TUESDAY
MORNING...WITH BELOW NORMAL TEMPERATURES EXPECTED TO PERSIST
THROUGHOUT MUCH OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Special weather statement, Dec 5, 3:45 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 AM CST MON DEC 5 2011

TXZ108-110-124-125-136-051030-
CAMP-FRANKLIN-SMITH-UPSHUR-WOOD-
345 AM CST MON DEC 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...SMITH...UPSHUR...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...DIANA...GILMER...HAINESVILLE...HAWKINS...HOARD...
     LEESBURG...LINDALE...MINEOLA...MOUNT VERNON...NEWSOME...ORE
     CITY...PITTSBURG...PLEASANT GROVE...PURLEY...QUITMAN...
     ROSEWOOD...SCROGGINS...WEST MOUNTAIN AND WINNSBORO...

AT 339 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHANDLER...OR 16
MILES WEST OF TYLER...MOVING NORTHEAST AT 65 MPH.

DIME SIZE HAIL...AND WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

12

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 09:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Smith

When
December 5, 3:49 AM CST
Where
Smith County, 0.9 mi SW of Lindale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.510, -95.410

Hail, Upshur

When
December 5, 4:18 AM CST
Where
Upshur County, 1.35 mi ENE of Enoch
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.730, -94.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353734, 353735.